High Wind, Guadalupe Mountains of Culberson County
- When
- April 4, 1:00 AM MST to 1:10 AM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
A strong mid-level jet max associated with a mid to upper level trough combined with a deep surface low resulted in high winds across the mountains of west Texas.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A strong mid-level jet max associated with a mid to upper level trough combined with a deep surface low resulted in high winds across the mountains of west Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 3, 10:57 PM MST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1257 AM CDT SAT APR 4 2009
.DISCUSSION...
&&
.AVIATION...
WINDS ALREADY BEGINNING TO PICK UP ACROSS THE WEST AS OF 05Z.
EXPECTING VERY GUSTY CONDITIONS TODAY AS UPPER TROUGH SWINGS
ACROSS THE SOUTHERN ROCKIES. CURRENTLY HAVE STRONG WINDS (50KTS+)
ALOFT AS DETECTED ON VAD PROFILER... HAVE INCLUDED WIND SHEAR FOR
MAF. BY MIDDAY BLOWING DUST COULD BECOME A PROBLEM WITH MVFR VSBYS
MOST TAF SITES AND IFR VSBYS FOR WESTERN ONES.
&&
.PREV DISCUSSION... /ISSUED 903 PM CDT FRI APR 3 2009/
UPDATE...
UPDATE FOR FIRE WEATHER.
FIRE WEATHER...
RH/S WILL CONTINUE TO GRADUALLY RISE TO ABOVE 15 PERCENT IN MOST
LOCATIONS ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH 04/04Z.
MOST LOCATIONS WILL ALSO SEE WIND SPEEDS DROP BELOW 20 MPH BY THEN
TOO...BUT A FEW LOCATIONS WILL CONTINUE TO SEE WINDS AROUND 20 MPH
FOR A GOOD PART OF THE NIGHT. THEREFORE...WILL LET THE CURRENT RED
FLAG WARNING EXPIRE AT 04/02Z. RECOVERY TONIGHT WILL BE POOR TO
FAIR IN MOST LOCATIONS.
WINDS WILL BEGIN TO INCREASE AREAWIDE SATURDAY MORNING...WITH VERY
WINDY CONDITIONS STILL EXPECTED THROUGH SATURDAY AFTERNOON. RH/S
WILL DROP TO THE SINGLE DIGITS IN MOST AREAS...AND ALONG WITH
EXTREME FIRE DANGER...CREATE A DANGEROUS FIRE WEATHER DAY ACROSS THE
AREA. WIDESPREAD WIND SPEEDS OF 20 TO 30 MPH ARE EXPECTED...WITH
SOME LOCATIONS ACROSS THE SOUTHEAST NEW MEXICO PLAINS...VAN HORN
HIGHWAY 54 CORRIDOR AND UPPER TRANS PECOS SEEING SUSTAINED WINDS OF
30 TO 40 MPH. GUSTS ACROSS THE PLAINS WILL RANGE FROM 35 MPH EAST
TO 60 MPH OVER THE WEST. THE GUADALUPE AND DAVIS MOUNTAINS WILL
HAVE WINDS OF 40 TO 55 MPH AND GUSTS AROUND 75 MPH. BLOWING DUST
WILL ALSO HAMPER FIRE FIGHTING EFFORTS. A RED FLAG WARNING IS IN
EFFECT SATURDAY FROM 1 PM CDT UNTIL 8 PM CDT. 67
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 10 AM TO 7 PM MDT SATURDAY FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING UNTIL MIDNIGHT MDT SATURDAY NIGHT FOR THE
FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
HIGH WIND WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING
FOR THE FOLLOWING ZONES... EDDY COUNTY PLAINS.
TX...RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 8 PM
CDT /7 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
HIGH WIND WARNING UNTIL 1 AM CDT /MIDNIGHT MDT/ SUNDAY FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.
HIGH WIND WATCH FROM THIS AFTERNOON THROUGH THIS EVENING FOR THE
FOLLOWING ZONES... REEVES COUNTY AND UPPER TRANS PECOS.
BLOWING DUST ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS
EVENING FOR THE FOLLOWING ZONES... REEVES COUNTY AND UPPER
TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 223 PM CDT FRI APR 3 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-041200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 223 PM CDT FRI APR 3 2009 /123 PM MDT FRI APR 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT DRY AND WINDY CONDITIONS THROUGH EARLY THIS EVENING WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS SOUTHEASTERN NEW MEXICO...THE UPPER TRANS PECOS...THE PERMIAN BASIN...AND THE DAVIS AND GUADALUPE MOUNTAINS. A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM CDT. SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 65 MPH WILL OCCUR AFTER MIDNIGHT ACROSS THE GUADALUPE MOUNTAINS AND THE DAVIS MOUNTAINS ABOVE 6000 FEET...AND THE HIGHWAY 54 CORRIDOR INCLUDING VAN HORN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXTREMELY CRITICAL TO DANGEROUS FIRE WEATHER CONDITIONS ARE EXPECTED SATURDAY ACROSS ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO DUE TO VERY WINDY CONDITIONS...VERY LOW RH/S AND HIGH TO EXTREME FIRE DANGER. WEST WINDS OF 40 TO 60 MPH WITH GUSTS TO 80 MPH ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS SATURDAY THROUGH SATURDAY EVENING. SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 65 MPH ARE EXPECTED SATURDAY ACROSS THE DAVIS MOUNTAINS ABOVE 6000 FEET AND THE HIGHWAY 54 CORRIDOR. SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE ACROSS REEVES COUNTY AND THE EDDY COUNTY PLAINS SATURDAY AFTERNOON THROUGH SATURDAY EVENING. BLOWING DUST WILL REDUCE VISIBILITIES BELOW A MILE TO NEAR A QUARTER OF A MILE AT TIMES ACROSS REEVES COUNTY AND THE HIGHWAY 54 CORRIDOR INCLUDING VAN HORN SATURDAY AFTERNOON THROUGH EARLY SATURDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164045, 164046, 164047.